Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Burlington, VT

May 14, 2004Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 14, 2004, 5:24 PM EDT for Clinton County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 5:24 PM EDT (21:24 UTC)
Expired
May 14, 2004, 6:00 PM EDT
In force
36 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Clinton County, NY

The radar

The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS51 KBTV 142124
SVRBTV
NYC019-142200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
523 PM EDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN NORTHERN NEW YORK

  INCLUDING ADJACENT WATERS OF LAKE CHAMPLAIN

* UNTIL 600 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF DANNEMORA...MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DANNEMORA AROUND 520 PM EDT
  7 MILES SOUTH OF JERICHO AROUND 540 PM EDT
  NEAR MORRISONVILLE...PLATTSBURGH AROUND 550 PM EDT
  NEAR BEEKMANTOWN...CUMBERLAND HEAD AROUND 600 PM EDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR.

LAT...LON 4472 7386 4455 7377 4464 7341 4486 7343

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:30 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 14, 3:30 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT FRI MAY 14 2004

FOR THE SHORT TERM...RADAR INDCS CNVTN MOVG NE ACRS WRN PTNS OF PA
AND NY IN RESPONSE THAT VORT LOBE THAT HAS BEEN MOVG NE FM ERN LK
ERIE. AS NOTED ERLIER SFC BNDRY FM ERN PA INTO NE NY THEN W ACRS SRN
QUE ATTM. DEW PTS ARE IN THE MID 60S ACRS MUCH OF NY AND PA WHICH IS
SUPPORTING CNVTN.

MAX AXIS OF LO LVL MSTR EXTDS FM CNTRL PA-CNTRL NY TO LK ONT THEN NE
IN TO NE NY. THIS AXIS WL BE MONITORD FOR TSTM DVLPMT AS IT
MOVS FM NE NY INTO WRN VT. FFW WAS ISSUED FOR NE NY AND TSTMS IN NE
NY AND NW VT COULD BE ACCOMPANIED BY LOCALLY HEAVY RAIN THROUGH
ERLY TNGT.

OTRW...MODELS TAKE H/5 RDG NY STATE MOVS E ACRS NEW ENG TNGT AND OFF
THE NEW ENG CST SAT MRNG. WK VORT MOVS NE ACRS WRN NY THIS AFTN AND
OVR THE RDGE IN SRN CANADA TNGT. AFTR THAT A BROAD H/5 TROF BCMS
ESTABLISHED ACRS GRTLKS...WITH MAIN VORT SHERAING OFF SAT AND MOVG
ALG OR JUST N OF OUR AREA INTO CANADA CONTG SUNDAY. NXT VORT APRCHS
AREA LATE MON/MON NITE.

CDFNT MOVS INTO NRN NY SAT MRNG WITH SCT SHWRS/TSTMS MOVG INTO VT
DURG THE MRNG AND CONTG AFTN. WL CONT CHC SHWR SAT EVE
RUTLAND/WINDSOR...OTRW BCMG PTLY CLDY...AND DRIER AS NEW AIRMASS
MOVES IN FOR SUNDAY....AS HI PRES BLDS ACRS SRN CANADA SUNDAY.

DRY WX SHUD CONT INTO MONDAY...THEN WL INTRODUCE SHWRS NRN NY LATER
MONDAY NIGHT TO BLEND IN WITH CDFNT APRCHNG AREA.

.LOOKING FURTHER AHEAD TUES THRU FRI...MODELS AND ENSEMBLES IN
GENERAL AGREEMENT WITH COLD FRONT MOVEMENT ACROSS FORCAST AREA
TUESDAY AND TUESDAY NIGHT. HIGH PRESSURE THEN TO AFFECT AREA THROUGH
THURSDAY NIGHT. NEXT FRONTAL SYSTEM TO MOVE THROUGH AREA THURSDAY
NIGHT...THOUGH CURRENT FEELING IS THAT BEST DYNAMICS WILL MOVE NORTH
AND WITH COOL DRY AIR MOVING IN AT UPPER LEVELS PRECIPITATION CHANCES
WILL BE MINIMAL. WILL KEEP CHANCE POPS FOR TUESDAYS FRONT ALONG WITH
CHANCE OF THUNDERSTORMS AS DYNAMICS LOOK GOOD FOR POSSIBLE CONVECTIVE
ACTIVITY. WILL GO WITH CHANCE POPS FOR THURSDAY NIGHT FRONT AS
WELL...MOSTLY TO COLLABORATE WITH SURROUNDING OFFICES.

SFH/CTL/EE

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
Hazardous weather outlook, May 14, 5:20 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
520 AM EDT FRI MAY 14 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-150822-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
520 AM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

A DISTURBANCE IN THE JET STREAM WINDS ALOFT WILL INTERACT WITH
PLENTY OF LOW LEVEL MOISTURE AND WARM SURFACE TEMPERATURES TO
PRODUCE SHOWERS AND THUNDERSTORMS. A BROKEN LINE OF STRONG
THUNDERSTORMS WILL DEVELOP ACROSS THE SAINT LAWRENCE VALLEY BY 3 PM
THIS AFTERNOON. LOOK FOR THESE THUNDERSTORMS TO TRACK EAST AT 15
TO 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...LOCAL WIND
GUSTS TO 50 MPH...AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
A STRONG COLD FRONT IN COMBINATION WITH A DISTURBANCE IN THE FLOW
ALOFT WILL ENHANCE SHOWERS AND THUNDERSTORMS ACROSS THE REGION ON
SATURDAY. AS THIS FRONT INTERACTS WITH PLENTY OF LOW LEVEL MOISTURE
AND INSTABILITY A FEW STRONG STORMS WILL BE POSSIBLE SATURDAY
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE SAINT
LAWRENCE VALLEY AND NORTHERN ADIRONDACK MOUNTAINS.

TABER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:44 PM EDTFlash Flood WarningBTVClinton2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.